Massachusetts, 2003

Winter Weather in Massachusetts, March 5, 2003

March 5, 2003 · NWS BOX · 6 events in 6 counties and zones

Light freezing rain turned roadways into a sheet of ice during the morning rush hour, creating slippery travel conditions in Williamsburg, Goshen, and Cummington which lead to numerous minor accidents. Route 9 in Williamsburg was shut down for about two hours while local and state highway crews worked frantically to make it passable.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Light freezing rain turned roadways into a sheet of ice during the morning rush hour, creating slippery travel conditions in Williamsburg, Goshen, and Cummington which lead to numerous minor accidents. Route 9 in Williamsburg was shut down for about two hours while local and state highway crews worked frantically to make it passable. Nearly one hundred motorists were stranded in the interim. A portion of Route 66 on the line between Westhampton and Northampton was also temporarily closed. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 5, 2:19 AM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 5, 2:19 AM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
219 AM EST WED MAR 5 2003

.SHORT TERM (TDA & TNGT)...
A QUICK ROUND OF MODERATE QPF TDA...WITH A FEW HRS OF FZRA THIS AM
ON THE FRONT END OF THE EVENT. DVLPG LO PRES OVR IN ATTM...WITH A
SCNDRY WV BEGINNING TO FORM ON WRMFNTL BNDRY ACRS VA CST. BOTH OF
THESE LOWS WILL MV NEWD ACRS THE RGN TDA. QUICK FLO ALFT WL LIMIT
DURATION OF PRECIP TO ABT 8 HRS...BEGINNING ARND OR SHORTLY AFTER
DAYBREAK...THEN TAPERING OFF FM W TO E BETWEEN 19Z-22Z RESPECTIVELY.

00Z MDLS IN FAIRLY GD AGREEMENT ON OVERALL MASS FIELDS. BOTH MDLS
CONT TO FCST DVLPMNT OF SCNDRY WV ALNG WRMFNT...WHICH MVS ALNG OR NR
S.CST TDA. SCNDRY LO DVLPMNT IS IN RESPONSE TO DVLPG LO LVL
JET...WHICH ENHANCES LO LVL CNVG ACRS CT/RI AND SE MA.  00Z ETA MORE
PRONOUNCED THAN 00Z GFS WITH THIS FEATURE...WHICH IS LKLY DUE TO
HIER LO LVL MDL RESOLUTION.

AS EXPECTED 00Z ETA HAS HIGHER QPF OVER THIS AREA...WITH AMOUNTS UP
TO 0.75...OPPOSED TO LGTR GFS QPF OF 0.33-0.50. ELSEWHERE...BOTH
MDLS ONLY GENERATE 0.25-0.33. OVERALL...BOTH MDLS HV TRENDED LWR
WITH QPF...LKLY IN RESPONSE TO FASTER MVMNT OF SYSTEM. PREFER THE
ETA QPF...AS MDL SHOULD HANDLE THE MESO-SCALE EFFECTS OF THE WRMFNTL
WV BETTER THAN THE GFS. WITH THIS IN MIND WL TRIM AREA OF FLD STMNT
AND LKLY RESTRICT ANY NUISANCE URBAN/POOR DRAINAGE FLDG TO CT/RI AND
SE MA.  IN ADDITION...WL RESTRICT CHC OF TSTM (ELEVATED) TO S.CST AS
BOTH MDLS STAB INDICES FOCUS HIGHEST RISK ACRS THIS AREA.

.PTYPE...LATEST LOCAL-LAPS ANALYSIS INDICATES HIER WET BULB TEMPS
ADV NWD INTO CT RVR VLLY ATTM AS S WNDS IN RETURN FLO HAS BEEN
ESTABLISHED SINCE EARLY TUE EVENING. BEST CHC OF FZFR MAY OCCUR ACRS
HIER ELEVATIONS. HWR...MDL SNDGS SUGGEST ONLY ABT 3 HRS (12-15Z) OF
FZRA OVER THE INTERIOR THIS AM. SCNDRY LO WL LKLY CUT OFF ADV OF LO
LVL WAA...HWR ATM ONLY MARGINALLY COLD ENOUGH ATTM TO SUPPORT FZRA.
SO...CURRENT CONFIGURATION OF WXA LKS GD...THUS WL CONTINUE WXA.

.MARINE...WL LIMIT SCA TDA TO CSTL WTRS FM PVC-ACK-MTP. MDL SNDGS
INDICATE SHARP LO LVL INVERSION DVLPG AS WRMFNT APPROACHES. SO WNDS
SHOULD REMAIN BLO 25 KT...AT LEAST LESS THAN 3 HRS. HWR S-SE WND OF
20 KT WL BUILD SEAS TO 5 FT OR SO FM PVC-ACK-MTP. WL CONT TO FCST
POST FRONTAL WNDS TNGT OF 20-25 KT.

.LONG TERM (12Z THU THROUGH TUE)
PLAN TO ONLY MAKE CHANGES TO THE FCST AND GRIDDED DATABASE THROUGH
12Z SAT LEAVING CONTINUITY FOR THE REMAINDER OF THE FCST.
ON THU IN THE WAKE OF LOW MOVING INTO CANADIAN MARITIMES...LOW PRES
TO FORM AND TRAIL ALONG COLD FRONTAL BOUNDARY.  THIS LOW TO MOVE OFF
CAROLINA COAST THEN HEAD MORE E THAN N.  GFS AND ETA COMING MORE
INTO PHASE EXCEPT GFS STILL BRINGING CLOUDS AND PCPN ACROSS SE
SECTIONS.  PLAN TO KEEP CONTINUITY AND GO WITH CHANCE POPS JUST FOR
SE SECTIONS.  PREFER MAVMOS COOLER TEMPS FOR HIGHS ON THU AND
CRITICAL THICKNESSES SUPPORT SHSN. THU NIGHT INTO FRI AM...HIGH
PRES TO BUILD OVER NORTHERN NEW ENGLAND...THEN MOVES OFFSHORE DURING
THE DAY FRI.  MODELS BEGIN TO DIVERGE BEYOND FRI BUT BOTH SHOWING
ZONAL FLOW ALOFT FROM FRI INTO SAT.  TIMING DIFFERENCES WITH CLOSED
LOW TO MOVE ACROSS CENTRAL CANADA AND SFC REFLECTIONS. WILL KEEP
MENTION OF SHSN FOR SAT.

MARINE...SCA LATE THU UNDER N/NW WINDS.  SHIFTING WINDS FRI...THEN
IN THE WAKE OF HIGH PRES A PREVAILING SW/W WIND THROUGH SUN...WITH
SCA EXPECTED SAT AND SUN.

.BOX...
CT...WXA CTZ02.
     FLS CTZ02>04.
MA...WXA MAZ08>11-02-03.
     FLS MAZ09-11>24.
NH...WXA NHZ11-12.
RI...FLS RIZ01>06.
MARINE...SCA FOR BUILDING SEAS TDA PVC-ACK-MTP.
         ELSEWHERE SCA MAY BE REQ TNGT ALL WTRS...EXCEPT BOS HRBR &
         NARR BAY.

SHORT TERM...NOCERA
LONG TERM...KB
Hazardous weather outlook, Mar 5, 6:12 AM EST, 48 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-061115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
612 AM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...A WINTER WEATHER ADVISORY IS IN EFFECT THIS MORNING FOR A
PERIOD OF FREEZING RAIN.  THE ADVISORY IS FOR HARTFORD COUNTY
CONNECTICUT...HAMPDEN...HAMPSHIRE...AND FRANKLIN COUNTIES OF
MASSACHUSETTS...AND SOUTHWEST NEW HAMPSHIRE.  PRECIPITATION WILL
BEGIN THIS MORNING IN THE ADVISORY AREA AS FREEZING
RAIN...ESPECIALLY IN THE SUSCEPTIBLE COOLER VALLEYS.  A CHANGEOVER
TO PLAIN RAIN WILL OCCUR MID TO LATE MORNING AS TEMPERATURES WARM TO
ABOVE FREEZING.

THE COMBINATION OF RAINFALL AMOUNTS TODAY AND FURTHER SNOW MELT DUE
TO WARMING TEMPERATURES...HAS GIVEN RISE TO THE POSSIBILITY OF MINOR
URBAN AND POOR DRAINAGE FLOODING.  THE PRONE AREAS ARE SOUTH OF THE
MASS PIKE TO INCLUDE THE GREATER BOSTON AREA...WORCESTER...AND
SPRINGFIELD.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.DAYS TWO THROUGH SEVEN...

A CHANCE FOR LIGHT SNOW EXISTS FOR SOUTHEAST SECTIONS OF THE REGION
THURSDAY.  OTHERWISE NO HAZARDOUS WEATHER CONDITIONS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL
WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

BUTTRICK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Western Franklin

When
March 5, 7:00 AM EST to 11:00 AM EST
Where
Western Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Winter Weather, Eastern Franklin

When
March 5, 7:00 AM EST to 11:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Winter Weather, Eastern Hampden

When
March 5, 7:00 AM EST to 11:00 AM EST
Where
Eastern Hampden forecast zone
Reported by
NEWSPAPER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Winter Weather, Eastern Hampshire

When
March 5, 7:00 AM EST to 11:00 AM EST
Where
Eastern Hampshire forecast zone
Reported by
NEWSPAPER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Winter Weather, Western Hampden

When
March 5, 7:00 AM EST to 11:00 AM EST
Where
Western Hampden forecast zone
Reported by
NEWSPAPER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Winter Weather, Western Hampshire

When
March 5, 7:00 AM EST to 11:00 AM EST
Where
Western Hampshire forecast zone
Reported by
NEWSPAPER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345159, 5345160, 5345161, 5345162, 5345163, 5345164.